Pennsylvania, 2004

Damaging Wind in Pennsylvania, July 28, 2004

July 28, 2004 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down several trees in and around Doylestown. One police officer was struck in the head and injured by a fallen tree limb.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down several trees in and around Doylestown. One police officer was struck in the head and injured by a fallen tree limb.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 28, 1:50 PM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 28, 1:50 PM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
250 PM EDT WED JUL 28 2004

.SYNOPSIS...
OVERALL PATTERN HAS BECOME TYPICAL FOR THIS TIME OF YEAR AS THE WEST
ATLANTIC RIDGE TAKES A STRONG HOLD AND SLOWS THE OVERALL PATTERN TO
A CRAWL. SOUTHWEST FLOW AROUND THIS FEATURE SFC & ALOFT WILL KEEP
PLENTY OF MOIST AVAILABLE JUST WAITING FOR A TRIGGER.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
SLOW MOVING FRONT CURRENTLY EXITINF STAGE LEFT WILL TAKE ANY
PRECIPITATION AROUND WITH AND SET UP A DRY(PRECIP-WISE) COUPLE OF
DAYS. HUMIDITY WILL STILL BE HERE AS WE ENTER THE DOG DAYS OF SUMMER.

&&

.LONG TERM DISCUSSION...

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
WHILE THE WEST ALANTIC RIDGE HOLDS STRONG THE NEXT FRNT AND S/W BEGIN
TO APPROACH THE AREA. THIS BOUNDARY WILL LIKELY HAVE A TOUGH TIME
MAKING IT TO FAR EAST.WILL PLAY THE TYPICAL SUMMER PATTERN OF
AFTERNOON/EVENING TSTMS EACH DAY INTO TUESDAY.

&&

.MARINE...
SHOWERS AND PSBLE TSTM WILL TAKE SEVERAL HOURS TO CLEAR THE
NEARSHORE WATERS. NOT MUCH LIGHTNING ASSOCIATED WITH THIS BAND BUT
THE RAIN IS QUITE HEAVY. MEANWHILE...ONCE AGAIN WE CALL ATTENTION TO
THE STRONG HIGH IN THE WESTERN ATLC WHICH SHOWS SIGNS OF GETTING
STRONGER. AS A RESULT A FLOW UP THE BEACH WILL CONTINUE FOR QUITE
SOME TIME WITH INTERMITTENT BREAKDOWN IN THE PATTERN WITH EACH
APPROACHING FRONT. WERE DEALING WITH PART OF THE NRN COASTAL WATERS
IN A NRLY LIGHT FLOW BUT A 180 DEGREE TURN OFF DELAWARE LIGHT BUOY.
SOUTHERLIES WILL EVENTUALLY PREVAIL AND ALONG WITH THAT THE SEAS MAY
START TO GO UP A FOOT OR SO WHICH WOULD BARELY TAKE US TO 5 FT. WITH
THE PERSISTENT S-SW FLOW WILL COME A LOWERING OF THE SSTS
NEARSHORE(UPWELLING). TO DATE WEVE HAVE ENJOYED A RUN OF 70S TO AT
TIMES 80 DEGREES. NEXT COUPLE OF DAYS MAY SEE A SIZEABLE DROP.
W
&&

.AVIATION...
IT/S BEEN A TOUGH COUPLE OF DAYS FOR VFR PILOTS BUT SKIES ARE
BREAKING UP EXCEPT OVER THE COAST. AND THERE IS STILL THE PSBL
SHOWER/TSTM FORMING WELL INLAND IN/AROUND PHL AND NW OF RDG. DIURNAL
IN NATURE SHOULD DISSIPATE BY SUNSET. OTHERWISE...LOOK FOR A FAIRLY
DENSE AREA OF FOG AT SOME AIRPORTS OVERNIGHT BUT BREAKING OUT TO
VFR 9-10AM.

&&

.HYDROLOGY...
ALL FLOOD WATCHES AND WARNIGNS HAVE BEEN LOWERED. SOME POINTS REMAIN
ABOVE CAUTIONARY STAGE THIS AFTERNNON BUT SHOULD DROP BELOW OVER
NIGHT. THE EXCEPTIONS BEING THE LOWER PASSAIC WHICH WILL CONTINUE TO
RISE AND WILL APPROACH CAUTIONARY STAGES AT PINE BROOK AND THE
EXTREME LOWER END OF THE SUSQUEHANNA WHICH WILL ALSO APPROACH
CAUTIONARY STAGE AT PORT DEPOSIT MD.
RAINFALL LATE IN THE WEEKEND AND EARLY NEXT WEEK WILL BEAR CLOSE
WATCHING AS  MODEL GUID AGAIN BRINGS PRECIPITABLE WATER ABOVE 2
INCHES INTO THE AREA.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
MD...NONE.
DE...NONE.
MARINE...NONE.
&&

SHORT TERM/LONG TERM...ZEV
MARINE/AVIATION...EBERWINE/NIERENBERG
HYDROLOGY...WN
Hazardous weather outlook, Jul 28, 5:04 AM EST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
604 AM EDT WED JUL 28 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-291005-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
604 AM EDT WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

A FLOOD WATCH CONTINUES IN EFFECT FOR THE PHILADELPHIA METROPOLITAN
DELAWARE VALLEY, THE LEHIGH VALLEY AND THE POCONOS, AND NORTHERN NEW
JERSEY. SHOWERS ARE LIKELY, WITH ISOLATED THUNDERSTORMS PRODUCING
LOCALIZED FLOODING RAINS.

ALSO THE RIP CURRENT RISK FOR TODAY IS MODERATE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE DURING THE FLOOD WATCH PERIOD OF
POTENTIAL FLOODING RAINS.

WOODWORTH

In the hours before

Special weather statement, Jul 28, 2:54 PM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
354 PM EDT WED JUL 28 2004

PAZ060-067-068-282100-
BERKS PA-CHESTER PA-MONTGOMERY PA-
354 PM EDT WED JUL 28 2004

A THUNDERSTORM NEAR ADAMSTOWN AND TERRE HILL IN LANCASTER COUNTY AT
350 PM WILL MOVE EAST INTO SOUTHERN READING COUNTY NEAR AND SOUTH OF
FLYING HILLS AND BIRDSBORO AND INTO NORTHERN CHESTER COUNTY OR
SOUTHERN MONTGOMERY COUNTY AROUND POTTSTOWN THROUGH 500 PM. THIS
STORM HAS THE POTENTIAL TO GENERATE DANGEROUS CLOUD TO GROUND
LIGHTNING, HEAVY DOWNPOURS RESULTING IN AN INCH OF RAIN AND PONDING
OF WATER IN POOR DRAINAGE AREAS, BRIEF GUSTY WINDS AND PERHAPS SOME
SMALL HAIL. PEOPLE IN THE PATH OF THE STORM SHOULD MOVE INDOORS.

MPD
Special weather statement, Jul 28, 5:29 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
629 PM EDT WED JUL 28 2004

PAZ067>069-282330-
BUCKS PA-CHESTER PA-MONTGOMERY PA-
629 PM EDT WED JUL 28 2004

A CLUSTER OF THUNDERSTORMS WITH FREQUENT, DANGEROUS CLOUD TO GROUND
LIGHTNING, VERY HEAVY DOWNPOURS GENERATING IN EXCESS OF ONE AND
ONE-QUARTER INCH OF RAIN, AND POSSIBLY SMALL HAIL WAS LOCATED FROM
EXTREME NORTHEASTERN CHESTER COUNTY THROUGH THE GRATERFORD AREA OF
MONTGOMERY COUNTY TO WEST CENTRAL BUCKS COUNTY AT 625 PM.  LOCALIZED
FLOODING IS POSSIBLE WITH THESE STORMS.  MONTGOMERY COUNTY EMERGENCY
DISPATCH REPORTED NO SIGNIFICANT WINDS WITH THE CLUSTER OF STORMS,
BUT THE POTENTIAL DOES EXIST FOR THESE STORMS TO GENERATE STRONG WIND
GUSTS.  THE STORMS WERE MOVING NORTHEAST AND WILL APPROACH DOYLESTOWN
BEFORE 630 PM AND NEW HOPE BY 630 PM.

MPD
Special weather statement, Jul 28, 5:29 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
629 PM EDT WED JUL 28 2004

PAZ067>069-282330-
BUCKS PA-CHESTER PA-MONTGOMERY PA-
629 PM EDT WED JUL 28 2004

A CLUSTER OF THUNDERSTORMS WITH FREQUENT, DANGEROUS CLOUD TO GROUND
LIGHTNING, VERY HEAVY DOWNPOURS GENERATING IN EXCESS OF ONE AND
ONE-QUARTER INCH OF RAIN, AND POSSIBLY SMALL HAIL WAS LOCATED FROM
EXTREME NORTHEASTERN CHESTER COUNTY THROUGH THE GRATERFORD AREA OF
MONTGOMERY COUNTY TO WEST CENTRAL BUCKS COUNTY AT 625 PM.  LOCALIZED
FLOODING IS POSSIBLE WITH THESE STORMS.  MONTGOMERY COUNTY EMERGENCY
DISPATCH REPORTED NO SIGNIFICANT WINDS WITH THE CLUSTER OF STORMS,
BUT THE POTENTIAL DOES EXIST FOR THESE STORMS TO GENERATE STRONG WIND
GUSTS.  THE STORMS WERE MOVING NORTHEAST AND WILL APPROACH DOYLESTOWN
BEFORE 730 PM AND NEW HOPE BY 730 PM.

MPD
CORRECTED TIMES IN LAST LINE

The radar

The Philadelphia radar (KDIX), 74 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bucks

When
July 28, 6:15 PM EST
Where
Bucks County, Doylestown
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
40.317, -75.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421942.